Study Urges Close Monitoring of Patients Starting Off-label Takhzyro
A hereditary angioedema (HAE) patient with a rare gene mutation underwent several rounds of treatment adjustments and experienced multiple side effects while transitioning to off-label Takhzyro (lanadelumab‐flyo) over a period of 12 weeks, a study reports.
“This case highlights the importance of helping SYTL2 gene hereditary angioedema patients look for the signs of side effects of their current medications when transitioning to lanadelumab-flyo,” researchers wrote.
The study, “Transition to lanadelumab‐flyo from three medications for a hereditary angioedema patient with a variant in the SYTL2 gene: A case report,” was published in the journal Clinical Case Reports.
Takhzyro was approved in the U.S. in 2018 to prevent swelling attacks in patients, 12 and older, with HAE types 1 and 2. Mutations in the SERPING1 gene cause these two types of HAE, which account for nearly all HAE cases. HAE caused by non‐SERPING1 gene mutations is rare, and the use of Takhzyro has not been well-studied in this population.
Patients with non-SERPING1 HAE typically require a combination of treatments to manage their symptoms, which need to be tapered off when switching to off-label Takhzyro. Currently, few guidelines exist to facilitate the process of transitioning to the medication.
This study describes the case of a 48-year-old woman with a decades-long history of undiagnosed HAE attacks. She was previously diagnosed and given treatment for irritable bowel syndrome, ulcerative colitis, and endometriosis, and had her gallbladder removed.
She experienced acute swelling mainly in the stomach, rectum, colon, intestinal wall, and genitalia, which antihistamines failed to relieve. She had normal C1 esterase inhibitor (C1-INH) levels and slightly low complement C4 levels. Genetic testing performed after she was diagnosed at age 42 revealed she had a mutation in the SYTL2 gene.
The patient was initially treated twice a week with 1,500 international units (IU) of Berinert, and Firazyr (icatibant injection) to prevent acute HAE attacks. After two months, her attacks and symptoms were still not under control, and she required weekly Firazyr injections.
Treatment with the attenuated androgen Danocrine (danazol) at a dose of 100 mg three times daily was initiated, and Berinert was changed to 1,000 IU every other day. Four months into the new regimen, the patient began experiencing side effects from Danocrine, which was then discontinued. At this point, she required one Firazyr injection every other week, on average.
The patient started treatment with progesterone, a female hormone, given at a dose that was three times higher than the dose normally used for contraception. It also failed to ease her symptoms. After one year of treatment, she continued to require one Firazyr injection every other week, on average.
The patient was then started on the blood clotting agent tranexamic acid — given at a dose of 1 g three times daily — while continuing treatment with Berinert and progesterone. This regimen kept her symptoms under control, and for a period of three and a half years, she did not require any Firazyr injections or experienced any treatment side effects.
Following the approval of Takhzyro in the U.S., the patient started receiving the medication off-label — at a dose of 300 mg, every two weeks — while continuing treatment with progesterone and tranexamic acid at the same dosages and Berinert at 1,000 IU every three days.
Five weeks later, the patient experienced sudden symptoms, including lightheadedness, shortness of breath, leg swelling, and difficulty concentrating. These symptoms subsided after tranexamic acid was slowly tapered off and discontinued over three weeks.
Eight weeks into the treatment, she started experiencing headaches, fatigue, nausea, and itching, which resolved after progesterone was reduced to twice the dose normally used for birth control.
The patient did not require a Firazyr injection for the first 11 weeks of treatment and used Berinert three times between weeks five and 11. From week 12, the patient did not use Berinert or Firazyr. She continued treatment with Takhzyro and progesterone for two years, while experiencing no HAE attacks or side effects.
Because she requires a high dose of progesterone to manage her endometriosis, it remains unclear if this female hormone is also required, in addition to Takhzyro, to manage her HAE symptoms, the investigators noted.
“Because of the rarity of this specific type of HAE and lack of treatment data, this case may assist in the management of other patients with HAE classifications based upon other genetic variants transitioning to lanadelumab‐flyo to reduce the risks of dangerous side effects,” they wrote.